Heavy Snow, Sheridan Foothills
- When
- December 24, 3:00 PM MST to December 25, 12:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
A strong cold front moved across Northern Wyoming Christmas Eve bringing in much cooler temperatures. The Bighorn Mountains and foothills experienced heavy snowfall late Christmas Eve into early Christmas morning as a result of an unstable airmass that allowed for rapid accumulations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front moved across Northern Wyoming Christmas Eve bringing in much cooler temperatures. The Bighorn Mountains and foothills experienced heavy snowfall late Christmas Eve into early Christmas morning as a result of an unstable airmass that allowed for rapid accumulations. Windy conditions also contributed to areas of blowing and drifting snow. The following snow totals were received:|9 inches in Story, 16 inches at Burgess Junction and 8 inches in Dayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 24, 10:52 AM MST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1052 AM MST MON DEC 24 2007
.SHORT TERM...VALID FOR TDY AND TUE...
MADE A QUICK UPDATE TO ISSUE A SNOW ADVISORY FOR THE WEST.
DOWNSLOPE WINDS HAVE LOST ALL INFLUENCE AND INSTABILITY PRODUCING
IMPRESSIVE SNOW RATES. SNOW WILL TAPER OFF THIS AFTERNOON BUT
SHOULD EXPECT ADVISORY TYPE OF AMOUNTS IN GRASSY AREAS WITH THE
INSTABILITY AVAILABLE. HUMPHREY
DYNAMIC SYSTEM MOVING INTO THE AREA. AN AREA OF WEAK RETURNS
MOVING INTO SOUTHEAST MONTANA THIS MORNING. THIS ASSOCIATED WITH
STRONG MID LEVEL WARM AIR ADVECTION. LIGHT FREEZING RAIN BEING
REPORTED OVER ROSEBUD COUNTY WITH THIS ACTIVITY...AND COVERED
WELL IN CURRENT FORECAST. EXPECT ACTIVITY TO CHANGE TO A MIXTURE
OF RAIN AND SNOW AND NOT SO MUCH FREEZING RAIN BY NOON AS
DOWNSLOPE MIXING SCOURS OUT THE LOW LEVEL COLD AIR. AN AREA OF
RETURNS INCREASING IN COVERAGE NORTH AND WEST OF BILLINGS. FRONT
SIDE OF ACTIVE TROUGH MOVING INTO SOUTH CENTRAL MONTANA THIS
MORNING AND COMBINING WITH QUITE AN UNSTABLE ATMOSPHERE. RAISED
POPS TO LIKELY OVER AREAS IN SCATTERED COVERAGE AS DYNAMICS OF
THE SYSTEM IN COMBINATION WITH THE INSTABILITY VERY ABLE TO
OVERCOME DOWNSLOPE INFLUENCES. DOWNSLOPE WEAKENING THIS MORNING
AND AFTERNOON ANYWAY AS THE SYSTEM APPROACHES. STARTING OUT
PRETTY WARM SO WILL KEEP ACCUMULATIONS DOWN FOR AREAS NOT COVERED
IN AN ADVISORY. WILL HAVE TO WATCH THE LIVINGSTON AREA AS SNOW
MOVES IN QUICKLY THERE. SPEED OF SYSTEM AND TIME OF DAY SHOULD
LIMIT ACCUMULATIONS.
KEPT ADVISORIES AND WARNINGS IN PLACE AS 12Z MODELS CONTINUE TO
PAINT THE AFFECTED AREA IN STRONG LIFT. SYSTEM MOVES THROUGH
QUICKLY SO WILL TAKE A CLOSER LOOK AT TIMING OF ADVISORIES FOR
THE AFTERNOON PACKAGE. MOUNTAINS SHOULD GET A QUICK SHOT A
IMPRESSIVE SNOW RATES TODAY...AS MUCH AS 2 TO 3 INCHES AN HOUR IN
ALL PROBABILITY. RAISED TEMPERATURES A FEW DEGREES TODAY AS
STARTING OUT PRETTY WARM. UPDATES ALREADY OUT. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
NO MAJOR CHANGES TO THE EXTENDED PACKAGE THIS MORNING. MODELS
CONTINUE TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE END OF THE
PERIOD WITH ONLY MINOR TIMING ISSUES. OVERALL A RELATIVELY QUIET
PERIOD ACROSS THE PLAINS WHERE DOWNSLOPE WINDS WILL KEEP
PRECIPITATION CHANCES TO A MINIMUM. THE MOUNTAINS AND HIGHER
ELEVATIONS IN THE WEST WILL SEE THE BEST CHANCES FOR
PRECIPITATION THROUGH THE PERIOD AS A PROGRESSIVE PATTERN
CONTINUE TO IMPACT THE AREA.
UPPER RIDGE WILL EXIT THE REGION ON WEDNESDAY AFTERNOON USHERING
IN A TROUGH FROM THE WEST. FLOW IS WEAK AND MOST ENERGY STAY WELL
SOUTH OF THE AREA SO DOES NOT LOOK LIKE A BIG PRECIPITATION MAKER
WITH HIGHEST CHANCES IN THE MOUNTAINS. ZONAL FLOW WITH WEAK
SHORTWAVE RIDGES AND TROUGHS SETS UP OVER THE STATE THROUGH
SUNDAY AFTERNOON. THEREAFTER...MODELS INDICATE A DEEPER TROUGH
TRYING TO FORM TO THE WEST OF MONTANA AND MOVING ACROSS THE AREA
ON MONDAY BEFORE A RIDGE BUILDS INTO THE AREA ON TUESDAY. AGAIN
THIS PATTERN WILL FAVOR CHANCE POPS IN THE MOUNTAINS WITH ONLY
SLIGHT CHANCES ACROSS THE PLAINS WITH DOWNSLOPE FLOW DOMINATING
LOWER ELEVATIONS. WEST AND NORTHWEST FACING SLOPES OF THE
BEARTOOTH AND CRAZY MOUNTAINS WILL HAVE A SHOT AT SEEING SNOW
EVERYDAY THROUGH THE EXTENDED.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH TUESDAY AND NO COLD
AIR PULLED INTO THE AREA DUE TO LACK OF ANY STRONGLY AMPLIFIED
SYSTEMS MOVING THROUGH. STOPPKOTTE
&&
.AVIATION...
A MIX OF PRECIPITATION WILL CONTINUE ACROSS THE AREA TODAY WITH
SNOW OVER THE MOUNTAINS. MVFR TO IFR CONDITIONS WILL BE POSSIBLE
IN AND NEAR ANY SNOW SHOWERS. MOUNTAIN OBSCURATIONS WILL ALSO
PERSIST THROUGH MUCH OF THE DAY. WINDY CONDITIONS UP TO 35 KNOTS
WILL CONTINUE IN THE LIVINGSTON AREA THROUGH THE MORNING. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 042 023/032 016/030 015/028 011/026 016/031 017/035
6/O 31/B 02/S 20/B 00/B 00/B 22/S
LVM 038 020/028 014/028 017/029 010/027 015/032 018/034
+/S 42/J 02/S 22/S 22/S 22/S 22/S
HDN 043 022/032 013/031 012/032 010/029 014/032 014/034
6/O 32/J 02/S 22/S 00/B 00/B 22/S
MLS 037 020/031 011/029 009/029 010/030 013/030 013/031
3/O 22/J 00/B 22/S 00/B 00/B 12/S
4BQ 037 017/031 011/028 009/030 008/028 012/031 011/032
9/O 82/J 00/B 22/S 00/B 00/B 12/S
BHK 038 020/029 009/029 008/030 009/028 012/029 010/029
3/O 42/J 00/B 22/S 00/B 00/B 02/S
SHR 037 018/030 008/027 009/029 007/028 010/031 010/033
9/O 92/J 00/B 22/S 00/B 00/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MST TONIGHT FOR ZONES 36-37-58.
SNOW ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING FOR ZONE
38.
SNOW ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONES 40-64>66.
WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONE 67.
WY...SNOW ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING FOR ZONE
99.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST TUESDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1103 AM MST MON DEC 24 2007 MTZ028>042-056>058-063>068-WYZ098-099-251800- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1103 AM MST MON DEC 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY AND TONIGHT. PRECIPITATION IS EXPECTED TO START OUT AS A MIX OF RAIN AND SNOW...THEN CHANGE TO ALL SNOW BY AFTERNOON. ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE IN MOST LOWER ELEVATIONS. MORE SIGNIFICANT ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED NEAR THE MOUNTAINS FROM LIVINGSTON SOUTH AND EAST TO RED LODGE AS WELL AS SOUTHERN BIG HORN...SOUTHERN ROSEBUD...POWDER RIVER AND CARTER COUNTIES AND SHERIDAN WYOMING. HEAVIER AMOUNTS OF 8 TO 12 INCHES ARE FORECAST IN THE MOUNTAINS. ROADS WILL BECOME SLUSHY AND SLICK AS SNOW ACCUMULATES...CAUSING HAZARDOUS TRAVEL CONDITIONS. THOSE PLANNING TO TRAVEL ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MONTANA AND SHERIDAN COUNTY WYOMING SHOULD MONITOR THE LATEST WEATHER FORECASTS FOR UPDATES THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow, 1 winter storm. Local standard time, as filed.
Burgess Junction reported 16 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65847, 111025.